Unexpected liver damage in people with HIV – a connection to ddI? And a potential antidote: NAC

The Canadian AIDS Treatment Information Exchange (CATIE) has reported on a small but significant study suggesting that exposure to the anti-HIV drug ddI (didanosine, Videx or Videx EC) may be the cause of otherwise unexplained liver damage in a small percentage of people taking it.

Researchers analysed health information, collected from three clinics, of HIV positive patients with unexplained and unexpected liver disease. All patients underwent extensive medical tests to try to find the cause of their problem(s). In total, the teams found 13 patients (2 females and 11 males) who had the following features in common:

  • all had higher-than-normal levels of liver enzymes
  • there were no obvious causes of liver problems
  • no hepatitis-causing viruses were detected
  • none of the participants were alcoholics
  • swollen blood vessels in the throat and abdomen
  • bleeding in the throat or abdomen
  • water retention in the abdomen
  • unintentional weight loss
  • black stools
  • exposure to ddI for at least two years

Researchers decided that all 13 patients should discontinue ddI and replace it with another suitable anti-HIV drug. Once this was done, liver enzyme levels fell and symptoms began to resolve.

Quite interesting was the researcher’s speculation about the cause of this liver damage:

[…] ddI may have decreased levels of a protective compound called GSH (glutathione) in cells. GSH is used to make enzymes that help detoxify harmful chemicals. Low levels of GSH may result in liver cells being susceptible to ddI-related toxicity.

The CATIE report goes on to discuss GSH deficiency in people with HIV, and the possibility that this deficiency may be in some cases intensified by ddI. As further noted in the report, the supplement NAC has been used to raise GSH levels. Perhaps NAC has a role to play in preventing the kind of liver damage discussed here? The CATIE reporter leaves the question open-ended:

Experiments with HIV positive people suggest that supplements of the amino acid cysteine (which is converted into GSH inside cells) can raise GSH levels in the blood. A formulation of cysteine called NAC (N-acetyl-cysteine) is used to help detoxify the liver in cases of overdose with the pain medication acetaminophen (Tylenol). To our knowledge, no clinical trials of NAC have been done in ddI users to assess its impact on GSH and liver health.

For NYBC’s view on NAC supplementation, see these entries:

NAC

PharmaNAC (an effervescent form of NAC, easy to take; made available in North America after some early research on the benefits of NAC supplementation for people with HIV in the 1990s)

ThiolNAC (NAC + alpha lipoic acid–another supplement recommended for liver support)

Note that NAC is also a key component in NYBC’s low-cost alternative to the K-Pax multivitamin/antioxidant combination pack:

MacPack

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s